Illinois, 2003

Strong Wind in Illinois, May 11, 2003

May 11, 2003 · NWS LOT · 3 events in 3 counties and zones

Strong winds blew down numerous trees and power lines across northeast Illinois during the morning and afternoon of May 11th. Power outages occurred throughout the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds blew down numerous trees and power lines across northeast Illinois during the morning and afternoon of May 11th. Power outages occurred throughout the area. A gutter was damaged on a house in Gurnee in Lake county. Construction scaffolding was blown down in Ottawa in La Salle county. 15 utility poles were blown down in Streator and north of Ottawa in LaSalle county. Winds gusted to 53 mph in Waukegan in Lake county, 54 mph in Peru in La Salle county, and 55 mph in Romeoville in Will county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 11, 11:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 11, 11:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1250 PM CDT SUN MAY 11 2003

AVIATION DISCUSSION FOR 18Z TAFS...
SFC LOW CONTG TO DEEPEN IN FAR NERN WI...TO START TO FILL AS IT MOVS
TO NRN LK MI THIS AFTN AND TO NRN LWR MI THIS EVE. STG
UNIDIRECTIONAL GRAD ACROSS REGION WITH 40-50KT WITH 2-3K FT OF SFC
PER PROFILERS AND 88D VAD WNDS TO ONLY GRADUALLY WKN OVRNGT AS
STACKED SYSTEM MOVS E TO GEORGIAN BAY. -SHRA BRUSHING ACROSS NRN
IL/FAR NW IND WITH VORT LOBE ROTATING ACROSS SRN WI IN WRAP AROUND
MOISTURE. EXPECT DEC BY LATER AFTN AS LOBE ROTAES THRU LCL AREA.
MVFR CIGS IMPROVE TO VFR CIGS OVRNGT AS SYS SLOLY MOVS AWAY. SHUD
LOOSE CIGS ARND SUNRISE PER H8 RH PROGS...WITH A PERIOD OF BKN SC
RETURNING WITH HEATING.

TRS

PUBLIC DISCUSSION FOR THE 4 AM ZONES.

LOW PRESSURE HAS A STRONG PRESSURE GRADIENT SURROUNDING IT OVER
NORTHERN ILLINOIS AND NORTHWEST INDIANA. PRESSURE FALLS WERE
6.5 MB AND ABOVE OVER WISCONSIN. STRONG DOWNWARD VERTICAL MOTION
AND A STRONG JET STREAK OF 110 KT FORECASTED FOR 12 UTC
SUNDAY MORNING WILL ALLOW KINETIC ENERGY TRANSPORT TO THE SURFACE
ON SUNDAY. WILL FORECAST WINDS OF 30 KNOTS OR MORE WITH GUSTS
45 KNOTS ON SUNDAY. THIS WILL BE ADVISORY CRITERIA. THE CEILINGS
AND WEATHER CHARTS SHOW CLOUDS AND LIGHT RAIN IN EASTERN MINNESOTA
AND NORTHEAST IOWA AT 0800 UTC. A WEAK VORTICITY MAXIMUM OR A
SHORT WAVE MOVES ACROSS THE FORECAST AREA AROUND 00 UTC MONDAY.
WILL KEEP A CHANCE OF SHOWERS IN THE FORECASTS AS IN THE
AVIATION MODEL GUIDANCE.

A SURFACE LOW MOVES INTO SOUTH CENTRAL ILLINOIS BY 12 UTC WEDNESDAY.
WILL LEAVE A CHANCE OF SHOWERS WEDNESDAY AND WEDNESDAY NIGHT AND
INTO THURSDAY.

.CHI...GALE WARNING FOR ALL OF LAKE MICHIGAN TODAY.
       WIND ADVISORY FOR TODAY NORTHEAST ILLINOIS AND NORTHWEST
       INDIANA
WHW
Hazardous weather outlook, May 11, 5:00 AM CST, 8 hours before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

AN INTENSE LOW PRESSURE WILL MOVE INTO NORTHERN LAKE MICHIGAN
FROM WESTERN WISCONSIN TODAY. THERE WILL BE STRONG WINDS OF
33 TO 45 MPH WITH GUSTS OF UP TO 48 MPH. TRAVEL IN HIGH PROFILE
VEHICLES WILL BE HAZARDOUS.

WIND ADVISORY VALID FOR HIGH WINDS TODAY AND EVENING.

GALE WARNING FOR LAKE MICHIGAN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE MAY BE SOME THUNDERSTORMS ON WEDNESDAY.

GALE WARNING FOR MONDAY ON LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

WHW

In the hours before

Local storm report, May 11, 11:33 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1233 PM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    PLAINFIELD                IL   WIND DAMAGE
05/10/03   WILL                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE. LOCKPORT
                                          ROAD AND RTE 30. 3
                                          POWER POLES SNAPPED
                                          OFF. LARGE TREE DOWN.
Local storm report, May 11, 11:42 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1242 PM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    PLAINFIELD                IL   WIND DAMAGE
05/10/03   WILL                           REPORTED BY EMERGENCY
                                          MANAGEMENT. FORT BIGGS
                                          AND RIVER ROAD. 3 LARGE
                                          TREES DOWN.
Local storm report, May 11, 11:43 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1243 PM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1047 PM    PLAINFIELD                IL   WIND DAMAGE
05/10/03   WILL                           REPORTED BY EMERGENCY
                                          MANAGEMENT. 111TH  ST.
                                          ONE MILE EAST OF RTE
                                          30. LARGE TREE ACROSS
                                          ROAD.
Local storm report, May 11, 11:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1244 PM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1214 PM    3 SW (MDW)MIDWAY ARPT CHI IL   NON TSTM WINDS
05/11/03   COOK                           52 MPH NON TSTM WINDS.
                                          TOOK DOWN BIG TREE.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 11, 11:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1245 PM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    JOLIET                    IL   WIND DAMAGE
05/10/03   WILL                           REPORTED BY EMERGENCY
                                          MANAGEMENT. CORNER OF
                                          LUCAS AND WATER.
                                          UTILITY POLE DOWN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Lake

When
May 11, 1:00 PM CST to 7:00 PM CST
Where
Lake forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Strong Wind, La Salle

When
May 11, 1:00 PM CST to 7:00 PM CST
Where
La Salle forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Strong Wind, Will

When
May 11, 1:00 PM CST to 7:00 PM CST
Where
Will forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$2,000
Reported by
NEWSPAPER

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357578, 5357579, 5357580.